Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Vascular dementia and type 2 diabetes, has been off glyburide, senseless conversation. Help with medication or late stage of Vascular dementia?

My 89 Father has Vascular dementia and type 2 Diabetes . He has taken glyburide for years to control blood sugar . But within the last 6 to 8 months has been off glyburide becuase blood sugar was being pulled too low in the late night hours. (EMS had to be called at least 3 times) Therefore it was recommended to go off medicine and just try and watch blood sugar levels. We have been told better to be high than too low at this age. So now his levels are 126-136 in the am and 179-199 or sometimes over 250 in the evenings after dinner. But it seems that his cognitive decline has been dramatic during this time. He went from being able to have conversations to now saying things that don t make sense , as well as difficulty with spacial relationship and of course help with all ADL s. My question is: Would trying to go back on glyburide show any benefit or are we just seeing the natrual progression of late stage Vascular dementia?
Asked On : Fri, 18 May 2012
Answers:  1 Views:  96
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
General & Family Physician 's  Response

People with Dementia & other intracranial insults like a Stroke show significant alteration in their sensorium in response to fever, infection or alterations in their metabolic parameters .While there might be some natural progression in the Dementia there is likely to be superimposed Delirium on his underlying condition. So it will be worth while to check his serum electrolyte levels,other correctable metabolic parameters and any source of infection & also maintain a strict control on his blood sugar.(also checking for urine ketones may be helpful)

If there is any correctable factors you might see an improvement in his general cognition and states of confusion.Going back on Glyburide might not be that helpful as it was precipitating Hypoglycemia. Hope this helps!
Answered: Fri, 18 May 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor